Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

139 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest ways to control anger effectively

Answered by
Dr.
Dr. Ashok Kumar

Psychiatrist

Practicing since :2000

Answered : 2865 Questions

default
Posted on Sun, 12 Mar 2017 in Mental Health
Question: I have severe anger issues. I get irritated very easily, and I am in most cases able to eventually calm myself down, but sometimes things get out of control and I throw something, hit myself in the head, and so on. Days after such an episode, I feel helplessly depressed and angry.
What to do? I have tried going to psychiatrist, he told me I was fine and send me to therapy, which was a disaster (I couldn't talk honestly with the therapist because he was soooo weird). My family physician orescribed me citalopram, which helped me in the sense that I used to get less irritated. I do not want to depend on pills to control myself, so I stopped taking it. I don't know what's wrong with me and I would live to get clear explanation on my mental health. How do I do that?
doctor
Answered by Dr. Ashok Kumar 30 minutes later
Brief Answer:
I think anger management is required

Detailed Answer:
Dear Neira,
Thanks for using Healthcaremagic.

I read your query and understand your concerns.

From the available description it is impossible to delineate the underlying cause for aggression as it can occur due to various conditions. Having said this it will not be wrong to say that depression is one of the most common cause of agitation and same can be implied in your case. My inference is based on the fact that citalopram helped you to a large extent.

I understand your reservation with use of medications to control the anger but we need to understand that there are two options about the management of aggression which includes therapy and medications. As therapy was not a success due to various reasons it is important to have medication.

Regarding the cause of aggression the research have shown that there is abnormality of sertotonin neurotransmitter in certain areas of brain. The medications help in the reversal of neurotransmitter abnormality and help in the problem. There are also abnormalities with dopamine neurotransmitter, which can explain efficacy of other medications in anger issues.

I also like to acknowledge that everything is not known about the mental health problems and the above explanation may not be applicable for you but the previous response with citalopram indicates reliability of above explanation.

I hope this answers you.
If you have more questions I will be glad to assist you further.
If you do not have more questions, please close the discussion and if possible rate the answer for my future patients.

In future if you wish to contact me directly, you can use the below mentioned link:
http://doctor.healthcaremagic.com/doctors/dr-ashok-kumar/67386
Thanks and regards.


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ashok Kumar 4 hours later
Are there natural ways that are proven to control anger, agression, depression? Any natural medication?
I loved what only 10 mg of Citalopram daily did for me, but I absolutely can't be on medication at this moment as I am trying to conceive.

I wouldn't really mind seeing a psychiatrist, but I actually visited two different people in the past 10 years, and both of them told me I was completely normal and prescribed therapy only. My first therapist made me do MMPI test and the results shown that psychopathy aspect was borderline high (if that helps at all).
I have had problems ever since I was born. For the first 3 months of my life I slept ONE hour in 24-hour period. I was progressing very well, was absolutely brilliant in school, always a veledictorian. My IQ is 148. Maybe this data can help you help me a bit more...
I still struggle with kind of partial insomnia, and I believe I would function well only if day lasted about 30 hrs instead of 24, because I can stay up for 22 hrs without yawning and feeling sleepy, but then I have to have 8 hrs if deep sleep to feel refreshed and energized. This creates a problem with my job, because I can't get enough sleep, and I have to take sleeping pills (over the counter), and then I have problems waking up.
Sometimes I hate myself, and the life I have because I just feel like a prisoner of my brain.
doctor
Answered by Dr. Ashok Kumar 2 hours later
Brief Answer:
Follow up

Detailed Answer:
Dear Neira
Thanks for reverting back to me.

I understand your decision for not going with option of antidepressant. There are plenty of natural supplements but I am gong to discuss one which may help you.


Start 5-HTPn 50 mg one a day for one week
For week 2 go with 50 mg twice a day
Following this go for 100 mg 5HTPn twice a day
The response will be seen by the end of two weeks and may continue over three months.



I hope this helps you further.
Thanks and regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,  
Medical Topics ,  

Recent questions on  Insomnia

doctor1 MD

Hello,my age is 26 male,from the past 10-11months i m suffering with consistent bloating ,full or tight stomach,alternating diarrhea and constipation,irregular bowels,pencil shaped stools at times or feeling of not completing the bowel, insomnia ,history of diarrhea when spicy food taken,no pain and no blood in the stools,recently nausea also,had ultrasound done and found gall bladder stone of0.8mm in gall bladder but the doctor said those are asymptomatic so no need to worry about them.please guide me the next course of action and the best hospital or doctor to meet in bangalore

doctor1 MD

I ve been having some dull achy pain on my right side under my ribs. It comes and goes. I stopped alcohol and smoking over 2 weeks ago. I ve got insomnia and have been taking one Tylenol PM every night for sleep. My stool was yellowish, not very solid this morning. What should I do?

doctor1 MD

I have been using cosopt or a few years. Recently,however, a few hours after usage I get a little dizzy or tired. It goes away after a wile. I also use TravatanZ at night, which seems to contriute to insomnia. I forgot to ask if there is a charge for this information

doctor1 MD

had horrible pain in upper abdomen for 4 years ... gastro did two upper endoscopies ... tried nexium, zantac ... had two spine surgeries ... said the pain was referred ... didn t help ... told it was fibro ... have chronic fatigue and pain ... liver labs elevated ... kidney labs elevated ... told inflammation, gastritis, celiac ... all this happened at the same time: high blood pressure, hypothyroidism, chronic pain, insomnia, headaches, couldn t lie, sit or stand ... had to sit up for months to sleep ... pain worse on right side ... but on left side, too - gastro said may be where the intestines loop under the ribs on each side ... have too many doctors and too many diagnoses ... getting colonoscopy next month ... should I go to a university hospital? i was on percocet for 2 years ... 13 visits to ER for skeletal/muscular pain ... strange lines on my abdomen - looks like ribs are swollen and then a line that matches rib line 2-3 inches below ... a little bumpy and goes from left side to right side of body ...

doctor1 MD

Can fasting improve insomnia? To fast safely do I need professional supervsion or blood tests? Is fasting safe for slender people?

doctor1 MD

I have just started a phentermine/topamax combo for weight loss , very low dose. First day, having serious insomnia , so just took a 50 mg trazadone . Is there danger of an interaction?

doctor1 MD

Hi, I am suffering from insomnia from last 7-8 months and have started allopathic medicines from last 2 months